Lightning, Westmoreland
- When
- June 13, 3:00 PM EST
- Where
- Westmoreland County, 0.63 mi SW of Weltytown
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.213, -79.458
Two teenagers were struck by lightning while fishing and killed.
On the evening of June 13th two teenagers were struck by lightning and died from a passing storm. No severe thunderstorm warning was issued for this event, no severe wind or hail was reported in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
On the evening of June 13th two teenagers were struck by lightning and died from a passing storm. No severe thunderstorm warning was issued for this event, no severe wind or hail was reported in the area. The two teens were fishing in a local park, on a peninsula, and took shelter under a tree.
Article: https://www.pennlive.com/news/2019/06/recent-high-school-graduates-both-18-killed-in-pa-lightning-strike-report.html.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 1:59 PM EST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 259 PM EDT Thu Jun 13 2019 .SYNOPSIS... Periodic showers and thunderstorms will plague the region through tonight with approach and passage of a cold front. Building high pressure will promote dry conditions for Friday, with temperature rebounding to near climatological average by the weekend. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms will continue ahead of a cold front through this evening as a series of shortwaves associated with an upper trough progress eastward across the forecast area. Limitations remain to the intensity of convection as only marginal destabilization has occurred within the boundary layer due to increased cloud cover associated with an earlier shortwave, thus limiting surface warming. However, steepening mid-level lapse rates supported by cold advection with the encroaching trough will aid in ML CAPE values around 500 J/kg ahead of the cold front. This, combined with effective shear values near 30 knots should support isolated incidents of severe wind and hail, especially for locations that experience some clearing in cloud cover. Cold-frontal passage will end any severe threat this evening, however scattered showers will linger through tonight as the upper trough continues eastward. Building surface high pressure should suppress remaining shower activity by pre-dawn Friday. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... Surface high pressure under northwesterly flow aloft will promote a dry and cool Friday, with high temperature a half- dozen degrees below average in the projected pattern. Northwesterly flow aloft will become zonal on Saturday as the base of a Hudson Bay upper low flattens. Neutral temperature advection will hold temperature at or below seasonal average. Rain chances appear minimal until embedded shortwaves interact with the southward- sagging frontal zone on Sunday. && .LONG TERM /MONDAY THROUGH THURSDAY/... Zonal flow is progged to persist into early next week, with temperature remaining near average through the period. Embedded shortwaves interacting with the aforementioned front will support precipitation chances through Tuesday evening, with surface high pressure anticipated by Wednesday. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Scattered showers and storms will result in periodic restrictions this afternoon. Most of the evening looks relatively dry before instability showers increase in coverage as the cold pool aloft shifts across the region. .Outlook... Periodic restrictions are possible early next week as a frontal zone sags over the region and interacts with crossing disturbances. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 155 PM EDT Thu Jun 13 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-141800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 155 PM EDT Thu Jun 13 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated incidents of severe wind gusts and hail will be possible with showers and scattered thunderstorms through the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Pittsburgh PA 208 PM EDT Thu Jun 13 2019 PAZ008-015-131830- Clarion-Venango- 208 PM EDT Thu Jun 13 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN VENANGO AND CENTRAL CLARION COUNTIES... At 207 PM EDT, a strong thunderstorm was located near Knox, moving northeast at 25 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Clarion... Knox... Shippenville... St. Petersburg... Callensburg... This includes Interstate 80 in Pennsylvania between mile markers 46 and 59. LAT...LON 4111 7959 4119 7969 4140 7956 4126 7931 TIME...MOT...LOC 1807Z 218DEG 24KT 4120 7961 Kramar
Special Weather Statement
National Weather Service Pittsburgh PA
224 PM EDT Thu Jun 13 2019
OHZ049-050-WVZ002-131845-
Jefferson-Harrison-Brooke-
224 PM EDT Thu Jun 13 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL HARRISON...CENTRAL JEFFERSON AND
NORTHWESTERN BROOKE COUNTIES...
At 224 PM EDT, a strong thunderstorm was located near Wintersville,
or 9 miles west of Steubenville, moving northeast at 55 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Wintersville... Mingo Junction...
Follansbee... Hopedale...
Richmond... Bloomingdale...
Unionport... Brentwood...
East Steubenville...
LAT...LON 4052 8075 4047 8063 4040 8061 4040 8062
4039 8061 4035 8060 4028 8092 4034 8098
TIME...MOT...LOC 1824Z 234DEG 46KT 4037 8082
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
253 PM EDT Thu Jun 13 2019
OHZ050-PAZ020-029-WVZ001-002-131915-
Jefferson-Beaver-Washington-Brooke-Hancock-
253 PM EDT Thu Jun 13 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL JEFFERSON...NORTHWESTERN WASHINGTON...
SOUTHWESTERN BEAVER...NORTHEASTERN BROOKE AND SOUTHEASTERN HANCOCK
COUNTIES...
At 253 PM EDT, a strong thunderstorm was located over Steubenville,
moving northeast at 40 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Toronto... Mingo Junction...
Follansbee... Hooverson Heights...
Burgettstown... Frankfort Springs...
Colliers... Sun Valley...
Langeloth... East Steubenville...
LAT...LON 4031 8064 4041 8068 4052 8049 4047 8039
4037 8036
TIME...MOT...LOC 1853Z 245DEG 33KT 4038 8063
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
311 PM EDT Thu Jun 13 2019
PAZ022-023-131930-
Armstrong-Indiana-
311 PM EDT Thu Jun 13 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTH CENTRAL INDIANA AND EAST CENTRAL ARMSTRONG
COUNTIES...
At 311 PM EDT, a strong thunderstorm was located 12 miles northwest
of Indiana, moving east at 20 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Indiana... Clymer...
Rural Valley... Dayton...
Chevy Chase Heights... Ernest...
Marion Center... Creekside...
Plumville... Atwood...
Dixonville... Smicksburg...
LAT...LON 4060 7924 4073 7937 4083 7940 4092 7924
4080 7898 4064 7899
TIME...MOT...LOC 1911Z 254DEG 17KT 4077 7927
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT Thu Jun 13 2019
PAZ075-076-WVZ509>512-132015-
Fayette Ridges-Fayette-Eastern Preston-Ridges of Eastern Monongalia
and Northwestern Preston-Monongalia-Preston-
342 PM EDT Thu Jun 13 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTH CENTRAL FAYETTE...NORTHEASTERN MONONGALIA AND
NORTHERN PRESTON COUNTIES...
At 342 PM EDT, a strong thunderstorm was located over Brookhaven, or
near Morgantown, moving northeast at 40 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Morgantown... Westover...
Star City... Granville...
Brookhaven... Brandonville...
Bruceton Mills... Laurel Run...
Clifton Mills... Cheat Lake...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 28.
Interstate 79 in West Virginia between mile markers 149 and 154.
LAT...LON 3955 7996 3964 8002 3983 7969 3973 7958
3961 7953
TIME...MOT...LOC 1942Z 246DEG 35KT 3963 7989
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
354 PM EDT Thu Jun 13 2019
PAZ023-073-074-132030-
Westmoreland Ridges-Westmoreland-Indiana-
354 PM EDT Thu Jun 13 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN INDIANA AND CENTRAL WESTMORELAND COUNTIES...
At 354 PM EDT, a strong thunderstorm was located near Latrobe, moving
northeast at 35 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Homer City... Blairsville...
Derry... Black Lick...
New Alexandria... Bolivar...
Armagh... Lucerne Mines...
Crabtree... Jacksonville...
LAT...LON 4044 7895 4033 7934 4036 7947 4041 7948
4064 7926 4046 7894
TIME...MOT...LOC 1954Z 236DEG 32KT 4040 7939
KramarThe Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 lightning. Local standard time, as filed.
Two teenagers were struck by lightning while fishing and killed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Westmoreland | 2019-06-13 | 18 | Male | Under Tree | Direct |
| Lightning, Westmoreland | 2019-06-13 | 18 | Female | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844277.